Is it normal to experience acne breakouts when using Depo-Provera (the shot)?

Question: I recently changed birth control methods from the pill to the depo shot, and suddenly I’m breaking out everywhere. I’ve rarely had acne all my life- usually only around the time of my period- but it has gotten really bad since receiving the shot. Is this normal? Is there a way to reduce the chance of this happening or a way to control it?

Answer:  Changes in acne is a common side effect of most hormonal birth control. If you are unhappy with the side effects of Depo-Provera, you have a few options:

  • Give it time.  Mild side effects often lessen or go away three to four months after starting or changing your contraceptive
  • Make changes in diet or facial cleanser
  • Consult a Dermatologist

If you have additional questions or would like to discuss other birth control options, please call 440-352-0608 (Painesville) or 440-992-5953 (Ashtabula).

Archives